Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 101, NWS Bismarck, ND

June 18, 20084 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2008, 7:13 PM CDT for 4 counties in North Dakota. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2008, 7:13 PM CDT (00:13 UTC)
Expired
Jun 18, 2008, 8:15 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties McHenry County, ND, McLean County, ND, Sheridan County, ND, Ward County, ND

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:25 PM CDTHAIL 0.7517 Se Minot, ND
Jun 18, 7:29 PM CDTHAIL 117 Se Minot, ND
Jun 18, 7:50 PM CDTHAIL 118 N Denhoff, NDPEA TO QUARTER SIZE HAIL LASTED FOR 20 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:59 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
882 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 190013
SVRBIS
NDC049-055-083-101-190115-
/O.NEW.KBIS.SV.W.0101.080619T0013Z-080619T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
713 PM CDT WED JUN 18 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  NORTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 815 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10
  MILES EAST OF RICE LAKE TO 8 MILES NORTHEAST OF BALFOUR...OR ALONG
  A LINE EXTENDING FROM 15 MILES SOUTH OF MINOT TO 42 MILES EAST OF
  MINOT...AND MOVING SOUTHEAST AT 14 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BERGEN BY 720 PM CDT...
  BALFOUR BY 735 PM CDT...
  DRAKE BY 745 PM CDT...
  KIEF AND ANAMOOSE BY 805 PM CDT...
  RUSO AND BENEDICT BY 810 PM CDT...
  BUTTE...STRAWBERRY LAKE AND KRUEGER LAKE BY 815 PM CDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WESTERN NORTH DAKOTA.

LAT...LON 4807 10160 4815 10103 4809 10034 4771 10015
      4768 10148
TIME...MOT...LOC 0013Z 325DEG 12KT 4799 10130 4802 10040

$$

HEINERT
1 follow-up statement
000 
WWUS53 KBIS 190042 RRA
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT WED JUN 18 2008

NDC049-101-190052-
/O.CAN.KBIS.SV.W.0101.000000T0000Z-080619T0115Z/
MCHENRY ND-WARD ND-
742 PM CDT WED JUN 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARD AND SOUTHERN
MCHENRY COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WESTERN NORTH DAKOTA.

LAT...LON 4771 10015 4768 10148 4782 10153 4783 10152
      4785 10086 4785 10025
TIME...MOT...LOC 0042Z 328DEG 23KT 4778 10122 4780 10032

$$

NDC055-083-190115-
/O.CON.KBIS.SV.W.0101.000000T0000Z-080619T0115Z/
MCLEAN ND-SHERIDAN ND-
742 PM CDT WED JUN 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN SHERIDAN AND NORTHEASTERN MCLEAN COUNTIES...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MAX
TO 8 MILES NORTHEAST OF KRUEGER LAKE...OR ALONG A LINE EXTENDING FROM
30 MILES SOUTH OF MINOT TO 53 MILES SOUTHEAST OF MINOT...MOVING
SOUTHEAST AT 26 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  KRUEGER LAKE BY 750 PM CDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WESTERN NORTH DAKOTA.

LAT...LON 4771 10015 4768 10148 4782 10153 4783 10152
      4785 10086 4785 10025
TIME...MOT...LOC 0042Z 328DEG 23KT 4778 10122 4780 10032

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:45 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 18, 2:45 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT WED JUN 18 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG A LINE FROM NORTH OF
MINOT...SOUTH INTO SOUTH DAKOTA. THIS IS ALONG A SURFACE FRONT
WHERE DEW POINTS HAVE POOLED AND TEMPERATURES HAVE WARMED TO NEAR
80 DEGREES. THIS HAS INCREASED THE CAPE WITH MID LEVEL CAPES OF
1000 TO 1500 J/KG. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
THE FRONT AND MOVE SLOWLY EAST THROUGH THIS EVENING. WILL KEEP A
CHANCE OF TSTMS TO THE WEST OF THE FRONT...AS THERE HAVE BEEN A
FEW THUNDERSTORMS THAT DEVELOPED IN NORTHEAST MONTANA. THE
THUNDERSTORMS IN CENTRAL ND WILL LIKELY BE SEVERE AT TIMES WITH
LARGE HAIL...AND A POTENTIAL FOR STRONG WINDS AND HEAVY RAIN.

BY THURSDAY MORNING...THE UPPER LEVEL RIDGE NOW OVER THE STATE
WILL RETROGRADE WEST BACK OVER MONTANA...BUT WITH LOW AMPLITUDE.
A WEAK SHORT WAVE MOVING OVER THE RIDGE MAY BE STRONG ENOUGH TO
AID INSTABILITY TO AID IN TSTM FORMATION IN THE AFTERNOON AND WILL
KEEP A SLIGHT CHANCE OF TSTMS IN THE FORECAST.

BY FRIDAY THE UPPER LEVEL RIDGE WILL SHARPEN OVER CENTRAL MONTANA
AND SHOULD CAUSE INCREASED STABILITY OVER THE AREA WHICH SHOULD
CONTINUE THROUGH SUNDAY EVENING WITH THE EXCEPTION OF THE BORDER
AREAS. TEMPERATURES WILL REMAIN SEASONABLE THROUGH SUNDAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
WARM WEATHER TO CONTINUE WITH ANOTHER POTENTIAL SEVERE WEATHER MAKER
SUNDAY NIGHT AS BOTH THE GFS AND ECMWF HAVE A LOW LEVEL JET/H85
SOUTH WINDS OF 35KT ACROSS THE CWA...GOOD PRODUCER FOR ELEVATED
CONVECTION. AN INCOMING COLD FRONT AND UPPER WAVE WILL BRING SHOWERS
AND TSTMS ACROSS THE CWA FROM WEST DURING THE DAY SUNDAY...THEN
SPREAD INTO OUR CENTRAL ZONES SUNDAY NIGHT. THREAT OF SEVERE TSTMS
CONTINUE MONDAY ACROSS THE CENTRAL AND EAST. PLENTY OF LOW LEVEL
MOISTURE TO WORK WITH AS DEWPOINTS WILL BE AROUND 60F AHEAD OF THE
COLD FRONT. BROAD RIDGING CONTINUES TUESDAY INTO INTO THURSDAY WITH
DISTURBANCES RIDING OVER THE TOP OF THE RIDGE...WHICH WILL CREATE
ADDITIONAL CHANCES OF SHOWERS AND TSTMS.
&&

.AVIATION...OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS NEXT 24HR.
HOWEVER...SHOWERS AND TSTMS THIS AFTERNOON AND EARLY EVENING MAY
CREATE BRIEF MVFR CEILINGS AND VISIBILITIES IN HEAVY RAIN AND
POSSIBLY SOME HAIL. SOME THUNDERSTORMS WILL ALSO HAVE STRONG WINDS
GREATER THAN OR EQUAL TO 35KT. THREAT FOR TSTMS WILL CONTINUE INTO
THURSDAY...BUT AREAL COVERAGE SHOULD BE LESS THURSDAY AFT/EVE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/KS
Hazardous weather outlook, Jun 18, 4:46 AM CDT, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT WED JUN 18 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
446 AM CDT WED JUN 18 2008 /346 AM MDT WED JUN 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A GOOD CHANCE OF THUNDERSTORMS TODAY. SOME STORMS MAY BE SEVERE
THIS AFTERNOON AND EVENING. THE MAIN THREAT IS LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. SOME LOCALES MAY RECEIVE HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SLIGHT CHANCES OF THUNDERSTORMS FOR THURSDAY...THEN SATURDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

JV

In the hours before

Local storm report, Jun 18, 5:53 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
553 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             STANTON                 47.32N 101.38W
06/18/2008  M2.75 INCH       MERCER             ND   TRAINED SPOTTER

            GOLFBALL TO BASEBALL SIZED HAIL

&&

VROLLER
Local storm report, Jun 18, 5:58 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             7 N MINOT               48.33N 101.30W
06/18/2008  E1.75 INCH       WARD               ND   BROADCAST MEDIA

0553 PM     HAIL             5 N MINOT               48.31N 101.30W
06/18/2008  E1.00 INCH       WARD               ND   BROADCAST MEDIA

&&

NHEINERT
Local storm report, Jun 18, 6:02 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
602 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             10 N FAIRFIELD          47.33N 103.22W
06/18/2008  M1.00 INCH       MCKENZIE           ND   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

KSIMOSKO
Local storm report, Jun 18, 6:14 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
614 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             7 SE STANTON            47.25N 101.28W
06/18/2008  M2.50 INCH       MERCER             ND   TRAINED SPOTTER

            HAILED FOR 9 MINUTES GOLFBALL TO TENNIS BALL SIZE

&&

VROLLER
Local storm report, Jun 18, 6:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
647 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             6 S MINOT               48.15N 101.30W
06/18/2008  M0.88 INCH       WARD               ND   BROADCAST MEDIA

&&

NHEINERT
Local storm report, Jun 18, 7:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             CENTER                  47.12N 101.30W
06/18/2008  M1.00 INCH       OLIVER             ND   PUBLIC

&&

KSIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:01 PM CDTTornado WarningBISBurleigh, Morton, Oliver29 min
Jun 18, 7:11 PM CDTSevere Thunderstorm WarningBISBottineau, Renville, Ward64 min
Jun 18, 7:21 PM CDTTornado WarningBISGrant, Morton24 min
Jun 18, 7:29 PM CDTTornado WarningBISMorton31 min
Jun 18, 7:35 PM CDTSevere Thunderstorm WarningBISMcKenzie55 min
Jun 18, 7:40 PM CDTSevere Thunderstorm WarningBISGrant, Morton35 min
Jun 18, 7:47 PM CDTTornado WarningBISGrant, Morton43 min
Jun 18, 7:55 PM CDTTornado WarningBISBurleigh, Morton35 min
Jun 18, 7:56 PM CDTSevere Thunderstorm WarningBISSheridan, Wells64 min
Jun 18, 7:58 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Grant, McLean, Morton, Oliver62 min
Jun 18, 8:32 PM CDTSevere Thunderstorm WarningBISEmmons, Grant, Morton, Sioux58 min
Jun 18, 8:44 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Sheridan61 min
Jun 18, 8:56 PM CDTTornado WarningBISSioux49 min
Jun 18, 9:10 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward50 min
Jun 18, 9:17 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean48 min
Jun 18, 9:22 PM CDTSevere Thunderstorm WarningBISMountrail38 min
Jun 18, 9:27 PM CDTSevere Thunderstorm WarningBISEmmons, Grant, Morton, Sioux63 min
Jun 18, 10:31 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer29 min
Jun 18, 11:01 PM CDTSevere Thunderstorm WarningBISMercer29 min
Jun 19, 2:04 PM CDTRiver Flood WarningBISMcKenzie, Williams22 days
Jun 19, 3:06 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward39 min
Jun 19, 3:44 PM CDTSevere Thunderstorm WarningBISRenville, Ward46 min
Jun 19, 6:20 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Ward55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.